I've had two ACDF surgeries. After the 1st, I was on narcotic pain meds for 2 or 3 weeks - with the dose decreasing day by day as the pain got less.
After the 2nd, the pain became chronic and I was on narcotic pain meds for 20 months, with increasing doses. After that much time and at higher doses I had developed a dependency, and I stopped taking them - I would rather have the pain than the side affects of the pain meds and the addiction (I know the problems that go along with addiction, and you will get nothing but supportive comments and empathy from me!)
From what I have read, most 'normal' cases should not need narcotic pain meds more than 3 weeks or so. The problem is, each case is unique, and all that really matters to you is your case. Since you know this is a concern for you, it would be good to just discuss the matter openly with your Dr., and proceed with caution. Anyone (perhaps everyone) can become dependent if these meds are taken long enough. It is nothing to be ashamed of - just a problem to be dealt with!
thanks that gives me an idea of in a normal case it should be. Each time he's had a surgery he is on the meds longer than most would be. Its a struggle that he lives with and I guess I do too. To me there is a difference between addiction that goes along with the mental addiction too and then there is the physical dependency that can happen to anyone. I myself was dependent physically on a narcotic as I took it for two years for a chronic condition. Getting off the meds for me was a matter of a decreasing dose over several weeks. For my husband it is a bit more of a struggle as he has that addictive personality. Once again thank for the information you gave me.
I want to help him and I wanted to be fair. Tomorrow will be four weeks since his surgery and I think the doses need to be lowered more.
I'm in "recovery" and I made it ok. I had 3 level ACDF done in 7/07.
At first post op I was in La-la land. Then I went home with percocet. Took as prescribed. It made me real dopey but it killed the pain so I could attempt to sleep. Weaned myself off to Vicodin (my request) and then only tylenol. (They say that N-saids, ibuprofen etc. hinder bone fusion).
I also used Flexeril for spasms. I also tried other meds for spasms, Valium and Skelaxin. The only thing I use now is Skelaxin as it does not make me dopey like Flexeril. Valium is nice for a good nights sleep.
I do have those thoughts of taking percocet for non-medicinal purposes. My goal was to get well, not high. I can tell when I do not need these things and have to be true to myself. No one can do that for me. If you are active in recovery, then a meeting or 2 would be a good idea to keep your focus on getting well.
Tomorrow will be four weeks since his surgery and I think the doses need to be lowered more.
How much is he taking now? At four weeks, I don't think most people need all that much narcotic pain medication. Tramadol can be a good option. I wish you the best. This is always a tough situation for people in your husband's position.
His doctor started him on darvocets and Valium but he never took the darvocet as he had Loratabs here that were much stronger. He is still taking three a day. I want him to cut it down to half of that three times per day then go to Tylenol after a week...but stay on Valium for until doc says otherwise. He's admitted to me after other surgeries that he stays on them too long.
I am starting to lose patients but I want to be fair.
I don't think you said exactly what ACDF surgery your husband had. ACDF can be a wide range from a simple 1-level surgery to a very complex, multiple level surgery. Not all cases are the same. How many levels did he have fixed? 3 pills a day doesn't sound abusive at this point in surgical recovery. It is good to have caution. Obviously there must be some signs to you that he may not need the strong medication?
I would not recommend tramadol with his history. tramadol is not controlled so it is deceving, but it is a very strong pain killer, with narcotic like properties. Coming off this medication is just like withdrawal they do not recommend you take this if you have a history of addiction.
Hi, I'm 9 days out from my one-level ACDF (C5-6) and I stopped taking my Norco and Flexerill in the middle of the night last night. I'm suffering b/c of it (wasn't ready yet), but was concerned that some symptoms I'm having are atypical side effects --and I'd rather deal w/ the pain then the effects, if they are related. After morphine in the hospital, I was taking the Norco every 4 hours (started on the 7.5-325, then moved down to the 5-325 a couple days ago). I started my Flexerill the 2nd day, every 8 hrs. I did take a tylenol last night after stopping the Rx meds and an Rx motrin this morning (for PMS), but am not going to take anything further. If I hadn't been concerned that the meds might be causing my problems, then I would have likely stayed on at least a few more days, maybe 'til 2 weeks post-op, but would have worked 'down' on (weaned off) the Norco, taking just one 5-325 every 4 hrs before dropping it entirely. I don't know if that helps, but it's another example to pool for information.
I wish you (and your honey) the best!